Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 242, NWS Tallahassee, FL

July 20, 2016Brooks County, Lowndes County, Georgia; Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 20, 2016, 8:59 PM EDT for Brooks County, Lowndes County, Georgia; Madison County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2016, 8:59 PM EDT (00:59 UTC)
Expired
Jul 20, 2016, 9:30 PM EDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, FL, Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 53 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS52 KTAE 210059
SVRTAE
FLC079-GAC027-185-210130-
/O.NEW.KTAE.SV.W.0242.160721T0059Z-160721T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
859 PM EDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MADISON COUNTY IN FLORIDA...
  SOUTHERN BROOKS COUNTY IN GEORGIA...
  SOUTHWESTERN LOWNDES COUNTY IN GEORGIA...

* UNTIL 930 PM EDT

* AT 859 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR I-75 AT EXIT
  16...OR 9 MILES WEST OF LAKE PARK...MOVING WEST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  QUITMAN...VALDOSTA...I-75 AT EXIT 16...BLUE SPRINGS...PINETTA...
  HAMBURG...NANKIN...LOVETT...EMPRESS...CHERRY LAKE...CLYATTVILLE...
  KINDERLOU AND I-75 AT EXIT 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3063 8329 3062 8327 3060 8326 3050 8359
      3058 8361 3058 8360 3064 8360 3064 8361
      3065 8361 3065 8363 3078 8367 3082 8330
      3063 8323
TIME...MOT...LOC 0059Z 073DEG 30KT 3073 8336 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
890 
WWUS52 KTAE 210123
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
923 PM EDT WED JUL 20 2016

FLC079-GAC027-185-210133-
/O.EXP.KTAE.SV.W.0242.000000T0000Z-160721T0130Z/
MADISON FL-BROOKS GA-LOWNDES GA-
923 PM EDT WED JUL 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON...
SOUTHERN BROOKS AND SOUTHWESTERN LOWNDES COUNTIES WILL EXPIRE AT 930
PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3063 8329 3062 8327 3060 8326 3050 8359
      3058 8361 3058 8360 3064 8360 3064 8361
      3065 8361 3065 8363 3078 8367 3082 8330
      3063 8323
TIME...MOT...LOC 0121Z 073DEG 30KT 3073 8336 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:01 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 3:01 PM EDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
301 PM EDT WED JUL 20 2016

.NEAR TERM [Through Tonight]...

After a delayed start we are beginning to see convection fire up
along the seabreeze. Expect seabreeze activity to be mostly limited
to the Florida panhandle. Showers and thunderstorms are also
expected to move into the Georgia counties from the northeast. PoPs
decrease after sunset, with only 20-30% chance of rain for the
eastern third of the area. Lows tonight will be in the mid 70s
inland and upper 70s along the coast.

.SHORT TERM [Thursday Through Friday Night]...

Mid/Upper level height center remains anchored over the southern
Plains while another height center is located in the western
Atlantic. There is a break in the ridge in the form of an upper
trough along the eastern seaboard. At the surface, high pressure
will continue to dominate with adjoining high centers across the
lower Mississippi River Valley and the Midwest.

As the upper trough slides south through Thursday, the southeast
CONUS will be placed in an area of increased diffluence aloft. Along
with a slight increase in mid/upper level lift and low/mid level
moisture, isolated to scattered thunderstorms will be possible.
Steering flow will be from the northeast which should pin seabreeze
activity to I-10 and southward and favor activity across the western
FL Big Bend areas. As well, there are hints of development across
northern GA with activity moving into the area from the north.
Thermodynamic profiles favor at least some isolated strong to
locally damaging wind gusts, which SPC has outlooked our area with a
marginal risk of severe weather, favoring damaging wind gusts across
the entire CWA.

The trough moves east for Friday with the central CONUS ridge
building back in. A sharp decrease in mid level moisture will advect
in for Friday afternoon which will have an overall decrease in
thunderstorm chances Friday. Still, isolated coverage of storms is
expected Friday afternoon favoring the typical seabreeze zones and
along and south of I-10.

For temperatures, NAM MOS appears too low with highs Thursday
given its advertisement of higher chances of precipitation and
more cloud cover. Leaned this forecast towards the GFS and MOS
guidance as this appears more reasonable. 30-40% PoP Thursday and
30% PoP Friday with highs in the mid to perhaps upper 90s for
highs. It is noteworthy that most guidance is above 40% for PoPs
Thursday. Although not out of the question, I would like to see
more of the mid/upper level ingredients further south and west
into our CWA.

.LONG TERM [Saturday Through Wednesday]...

The upper level ridge pattern over the southeast will begin to break
down over the weekend, leading to an increase in the coverage of
afternoon thunderstorms. Afternoon PoPs will therefore increase to
around 50% by Sunday and high temperatures will cool somewhat to the
mid 90s inland and upper 80s along the coast. The region will then
remain between a ridge positioned over the central plains and
another ridge in the western Atlantic through most of the long term
period. As such, PoPs in the afternoon are expected to be in the 40-
50% range through Tuesday. Then, on Wednesday, ridging from the
western Atlantic will begin building back into the region, which
will decrease PoPs and increase high temperatures back to the upper
90s inland. Throughout the period, heat indices should exceed 100
and possibly approach 105.

&&

.AVIATION [Through 18Z Thursday]...

VFR conditions will continue through the period with vicinity
thunderstorms possible at all sites this afternoon. MVFR fog is
possible at ABY, DHN and VLD around sunrise, however, confidence was
not high enough to include at this time.

&&

.MARINE...

High pressure will continue to dominate the northern
Gulf Coast. As a result, winds will generally remain 10 knots or
less and seas of 2 feet or less. Isolated to scattered
thunderstorms will be possible each day, favoring the overnight
periods.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.HYDROLOGY...

Isolated to scattered afternoon and early evening thunderstorms
are expected each day. There are no widespread flooding concerns
at this time. However, stronger and slower moving storms will have
the potential to produce locally heavy rainfall producing ponding
or standing of water in low lying and poorly draining areas.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  97  75  97  75 /  10  40  30  30  20
Panama City   79  92  78  91  79 /  10  40  20  30  10
Dothan        75  96  74  96  75 /  20  40  30  30  10
Albany        75  98  73  98  74 /  30  40  20  30  10
Valdosta      74  96  73  96  74 /  30  30  20  30  20
Cross City    74  95  73  95  74 /  30  30  30  30  20
Apalachicola  77  90  77  90  78 /  10  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Weston
SHORT TERM...Scholl
LONG TERM...King/Scholl
AVIATION...Weston
MARINE...Scholl
FIRE WEATHER...DVD
HYDROLOGY...Scholl

In the hours before

Special weather statement, Jul 20, 7:13 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
713 PM EDT WED JUL 20 2016

FLZ019-028-029-202345-
LAFAYETTE FL-INLAND TAYLOR FL-MADISON FL-
713 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR...
NORTHWESTERN LAFAYETTE AND SOUTHEASTERN MADISON COUNTIES UNTIL 745 PM
EDT...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MADISON...MOVING SOUTHWEST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEE...BUCKVILLE...HOPEWELL...DAY...MAYO JUNCTION AND CHANCEY.

LAT...LON 3035 8321 3031 8321 3029 8323 3026 8324
      3025 8325 3025 8324 3023 8325 3023 8324
      3011 8330 3031 8361 3048 8333 3038 8319
      3035 8319
TIME...MOT...LOC 2313Z 042DEG 17KT 3037 8331

42-DVD
Special weather statement, Jul 20, 7:30 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 PM EDT WED JUL 20 2016

GAZ131-148-210000-
IRWIN GA-BERRIEN GA-
730 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR BERRIEN AND SOUTHEASTERN IRWIN
COUNTIES UNTIL 800 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALAPAHA...OR 10 MILES NORTHWEST OF
WILLACOOCHEE...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...ALAPAHA...WEBER...GLORY...BANNOCKBURN...
GLADYS AND BERRIEN CO A/P.

LAT...LON 3115 8304 3116 8330 3141 8328 3159 8323
      3162 8305 3161 8306 3156 8306 3152 8309
      3148 8311 3147 8314 3146 8315 3140 8314
      3139 8312 3136 8311 3133 8306 3130 8306
      3128 8304 3121 8305
TIME...MOT...LOC 2330Z 014DEG 13KT 3143 8318

42-DVD
Special weather statement, Jul 20, 7:55 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 PM EDT WED JUL 20 2016

GAZ147-148-210030-
COOK GA-BERRIEN GA-
755 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERRIEN AND CENTRAL COOK
COUNTIES UNTIL 830 PM EDT...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ENIGMA...OR 12 MILES SOUTHEAST OF TIFTON...
MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NASHVILLE...ADEL...SPARKS...ENIGMA...ALAPAHA...LACONTE...MASSEE...
COTTLE AND BERRIEN CO A/P.

LAT...LON 3114 8316 3115 8346 3136 8342 3136 8341
      3138 8341 3138 8340 3139 8340 3139 8338
      3140 8338 3140 8337 3144 8337 3145 8322
      3115 8316
TIME...MOT...LOC 2355Z 356DEG 13KT 3137 8333

42-DVD
Special weather statement, Jul 20, 8:22 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
822 PM EDT WED JUL 20 2016

GAZ160-210045-
LOWNDES GA-
822 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES COUNTY UNTIL 845
PM EDT...

AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF MAYDAY...OR 9 MILES EAST OF
VALDOSTA...MOVING SOUTHWEST AT 10 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE PARK...VALDOSTA...VALDOSTA STATE UNIVERSITY...I-75 AT EXIT 16...
REMERTON...DASHER...I-75 AT EXIT 11...I-75 AT EXIT 5...
VALDOSTA REGIONAL AIRPORT AND TWIN LAKES.

LAT...LON 3085 8309 3083 8309 3083 8310 3080 8310
      3080 8313 3077 8314 3076 8313 3069 8314
      3063 8320 3063 8325 3084 8336 3085 8335
      3088 8337 3095 8312 3085 8305
TIME...MOT...LOC 0022Z 058DEG 7KT 3084 8314

42-DVD
Special weather statement, Jul 20, 8:58 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EDT WED JUL 20 2016

FLZ019-GAZ159-160-210130-
MADISON FL-LOWNDES GA-BROOKS GA-
858 PM EDT WED JUL 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MADISON...
SOUTHEASTERN BROOKS AND SOUTHWESTERN LOWNDES COUNTIES UNTIL 930 PM
EDT...

AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR I-75 AT EXIT 16...OR 7 MILES NORTHWEST OF
LAKE PARK...MOVING WEST AT 35 MPH.

WINDS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUITMAN...LAKE PARK...VALDOSTA...I-75 AT EXIT 16...BROOKS CO A/P...I-
75 AT
EXIT 5...PINETTA...BLUE SPRINGS...HAMBURG...NANKIN...I-75 AT EXIT
11...
EMPRESS...VALDOSTA REGIONAL AIRPORT...CHERRY LAKE...KINDERLOU AND
CLYATTVILLE.

LAT...LON 3063 8324 3063 8328 3062 8327 3053 8354
      3081 8361 3084 8326 3064 8320
TIME...MOT...LOC 0057Z 076DEG 28KT 3074 8333

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:22 PM EDTSpecial Weather StatementTAELowndes23 min
Jul 20, 8:33 PM EDTSevere Thunderstorm WarningTAELowndes27 min
Jul 20, 8:58 PM EDTSpecial Weather StatementTAELowndes32 min
Jul 21, 1:43 PM EDTSpecial Weather StatementTAEColquitt47 min
Jul 21, 1:53 PM EDTSpecial Weather StatementTAEThomas52 min
Jul 21, 1:58 PM EDTSevere Thunderstorm WarningTAEColquitt, Thomas47 min
Jul 21, 2:05 PM EDTSevere Thunderstorm WarningTAEWorth40 min
Jul 21, 2:29 PM EDTSevere Thunderstorm WarningTAEThomas31 min
Jul 21, 3:07 PM EDTSpecial Weather StatementTAETurner23 min
Jul 21, 3:12 PM EDTSevere Thunderstorm WarningTAETurner24 min
Jul 21, 3:23 PM EDTSevere Thunderstorm WarningTAELee17 min
Jul 21, 3:52 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Mitchell53 min
Jul 21, 4:04 PM EDTAreal Flood AdvisoryTAEBaker, Calhoun, Dougherty, Lee, Mitchell, Terrell and 1 more116 min
Jul 21, 4:42 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Early48 min
Jul 21, 5:28 PM EDTAreal Flood AdvisoryTAECalhoun, Clay, Early, Miller, Quitman, Randolph and 1 more2 hr
Jul 21, 5:29 PM EDTSpecial Weather StatementTAEClay, Early46 min
Jul 21, 10:43 AM EDTSpecial Marine WarningTAE62 min
Jul 21, 2:45 PM EDTSpecial Marine WarningTAE45 min
Jul 21, 3:48 PM EDTSpecial Weather StatementTAETaylor42 min
Jul 21, 3:57 PM EDTSevere Thunderstorm WarningTAEWakulla33 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningTAELiberty, Wakulla45 min
Jul 21, 5:07 PM EDTSpecial Weather StatementTAELiberty38 min
Jul 21, 5:19 PM EDTSpecial Weather StatementTAEGadsden41 min
Jul 21, 5:30 PM EDTSpecial Weather StatementTAEHolmes45 min
Jul 21, 5:39 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton17 min
Jul 21, 6:11 PM EDTSpecial Weather StatementTAEWalton49 min
Jul 21, 6:46 PM EDTSpecial Weather StatementTAEJackson44 min
Jul 21, 7:14 PM EDTAreal Flood AdvisoryTAEJackson2 hr
Jul 21, 7:32 PM EDTFlash Flood WarningTAEJackson, Washington3 hr
Jul 21, 7:54 PM EDTSpecial Weather StatementTAEDixie36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.